Wyoming, 2017

Winter Storm in Wyoming, January 2 to 5, 2017

January 2 to 5, 2017 · NWS CYS · 55 events in 11 counties and zones

A vigorous, slow moving Pacific low pressure system, plentiful moisture and favorable upslope winds brought periods of moderate to heavy snowfall to portions of south central and southeast Wyoming, including the Snowy, Sierra Madre and southern Laramie mountains. Total snow accumulations ranged from six to twelve inches for the valleys and plains, to as much as seven feet over the higher…

Where it happened

Every event with a place to put it; 55 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A vigorous, slow moving Pacific low pressure system, plentiful moisture and favorable upslope winds brought periods of moderate to heavy snowfall to portions of south central and southeast Wyoming, including the Snowy, Sierra Madre and southern Laramie mountains. Total snow accumulations ranged from six to twelve inches for the valleys and plains, to as much as seven feet over the higher mountain peaks. Gusty west winds of 20 to 30 mph produced poor visibilities in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 4:13 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 2, 4:13 AM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
413 AM MST Mon Jan 2 2017

.SHORT TERM...(Today and Tuesday night)
Issued at 339 AM MST Mon Jan 2 2017

Difficult forecast through midweek with regard to snowfall amounts
across the region.  Shortwave currently across eastern Idaho will
move quickly across the northern half of WY through the aftn.  Area
of cold cloud tops ahead of the upper wave currently stretches from
Evanston up to Worland with light snow reported at many of the obs.
This area of light snow is progged to move eastward through the
morning and impact areas along and west of the Laramie Range
northeastward into Niobrara county.  Not expecting much snow over
southeastern zones as the large scale forcing is largely absent.
Cold front will move over the CWA through the aftn with temps
falling into the lower teens and single digits by the evening.
Snowfall amounts through the aftn will mostly be less than 2 inches
over lower elevations.

Main change to the fcst was to increase pops across southeast WY in
areas near the Colorado Border from this evening through Tuesday
aftn.  The models are in rather good agreement at showing midlvl
frontogenesis developing just north of the Colorado Border by late
this evening into tonight.  This will likely be when the heaviest
snow occurs over the Sierra Madre and Snowy Ranges.  Have widespread
12-18 inches over the western mtns through Tues aftn, so went ahead
and upgraded to a Winter Storm Warning.  This band of snow may
extend eastward to Cheyenne so increased pops some into Laramie
county.  Future shifts may want to consider a winter weather
advisory over the southern Laramie Range as amounts may be in the 3-
6 inch range.  Really not expecting much impacts over the northern
half of the CWA through Tuesday night with the frontogenesis forcing
across the south.  Temps on Tuesday will struggle to get out of the
teens.

.LONG TERM...(Wednesday through Sunday night)
Issued at 410 AM MST Mon Jan 2 2017

Medium Range models continue to struggle with the position of the
arctic airmass during the middle and late part of this week.
However...the GFS and ECMWF are trending towards better agreement
regarding the potential for snow on Wednesday and Wednesday night
even though the ECMWF continues to show a more aggressive
solution. The main difference seems to be related to the
development of a strong low pressure system near the Oregon
coastline...which the GFS indicates will result in more of a split
flow pattern. The ECMWF on the other hand shows a slow moving open
wave trough...associated with the arctic airmass...gradually
translating southeast. This solution tends to prefer strong
frontogenesis along with warm air and moisture advection
(overrunning) aloft. The GFS solution shows the front moving
south and west too quick as well...limiting the duration of the
snowfall event. However...later in the week the GFS shows this low
near Oregon moving eastward and impacting southeast Wyoming and
the southern NE panhandle with another round of snow with moderate
to heavy snowfall rates not out of the question...while the ECMWF
shows cold but dry northwest flow. Did increase POP for
Wednesday/Wednesday night since models are trending towards better
agreement. However...did not make many changes for Thursday and
Friday since that seems to be even lower confidence that Wednesday
as the ensemble members suggest. High confidence it will be very
cold Wednesday through Friday with highs in the single digits and
teens...possibly warming into the low 20's on Friday. There are
large temperatures swings between models as the ECMWF is currently
much colder compared to the GFS. Wind chills values look to be
pretty low...but not as low as models were suggesting late last
week.

Forecast confidence actually increases for next weekend as models
show a warming trend and a flat upper level ridge moving
eastward through Sunday. Increased high temperatures on Sunday
into the upper 30's to upper 40's across the area as the arctic
airmass retreats northeastward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 254 AM MST Mon Jan 2 2017

Active weather over the next 48 hours with rapidly changing
conditions possible at area terminals. Periods of light snow are
expected from KRWL and KLAR...northeast towards Chadron and
possibly KBFF this morning and into this afternoon. Expect a few
one or two hour periods of MVFR and near IFR conditions due to
light snow and low visibilities. KCDR will be the exception due
to locally dense fog until 14z to 17z before light snow develops
late this morning.

After a lull in the snowfall this afternoon and this
evening...another band of snow will develop across Colorado and
push northeast...impacting most of the southeast Wyoming and
western Nebraska terminals with snow and low vis/CIGS after 02z
this evening.

&&

.FIRE WEATHER...
Issued at 254 AM MST Mon Jan 2 2017

No fire weather concerns through the week.  Snow will fall across
much of the region through midweek and temperatures will be cold.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Winter Storm Warning from 6 AM this morning to 5 PM MST Tuesday
     for WYZ112-114.

NE...None.
&&

SHORT TERM...ZF
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...ZF
Hazardous weather outlook, Jan 2, 6:04 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
604 AM MST MON JAN 2 2017

WYZ101>119-031315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
604 AM MST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW ARE EXPECTED TODAY MAINLY ALONG AND WEST OF
A LINE FROM LARAMIE TO LUSK. AFTER A BRIEF BREAK LATE THIS
AFTERNOON...SNOW WILL REDEVELOP IN COLORADO AND PUSH NORTHEAST
DURING THE EVENING HOURS. THIS SNOW WILL MAINLY IMPACT THE
INTERSTATE 80 CORRIDOR WITH THE POTENTIAL FOR SLICK ROADS AND
LIGHT SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BANDS OF LIGHT TO MODERATE SNOW ARE EXPECTED TO IMPACT SOUTHEAST
WYOMING THROUGH WEDNESDAY NIGHT. SNOW ACCUMULATIONS ARE UNCERTAIN
AT THIS TIME...BUT THE POTENTIAL EXISTS FOR WIDESPREAD SNOW
ACCUMULATIONS ON WEDNESDAY WITH TRAVEL IMPACTS. SNOWFALL WILL
ALSO CONTINUE OVER THE MOUNTAINS THROUGH MUCH OF THE WEEK WITH
SIGNIFICANT SNOW ACCUMULATIONS. DANGEROUS WIND CHILLS THIS WEEK
WITH READINGS AS LOW AS 30 BELOW ZERO NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED AT THIS TIME.

NEZ002-003-019>021-054-055-095-096-031315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
604 AM MST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BE POSSIBLE MAINLY ALONG AND NORTH OF CHADRON TO
SCOTTSBLUFF LINE. ANY SNOW ACCUMULATIONS SHOULD BE MINIMAL IN
GENERALLY LESS THAN A HALF INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SNOW ARE POSSIBLE THROUGH THE MIDDLE OF THIS
WEEK...MAINLY ACROSS THE SOUTHERN PANHANDLE ALONG INTERSTATE 80.
DANGEROUS WIND CHILLS CAN BE EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

55 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 43 inches of snow.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 45 inches of snow.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 49 inches of snow.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 49 inches of snow.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 85 inches of snow.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake SNOTEL site (elevation 8915 ft) estimated 67 inches of snow.

Winter Storm, Sierra Madre Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 65 inches of snow.

Winter Storm, Snowy Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The South Brush Creek SNOTEL site (elevation 8440 ft) estimated 40 inches of snow.

Winter Storm, Snowy Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 64 inches of snow.

Winter Storm, Snowy Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 68 inches of snow.

Winter Storm, Snowy Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 34 inches of snow.

Winter Storm, Snowy Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 46 inches of snow.

Winter Storm, Snowy Range

When
January 2, 7:00 AM MST to January 5, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 69 inches of snow.

Winter Storm, South Laramie Range

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated 26 inches of snow.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Rock River.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was reported at Woods Landing.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Eleven inches of snow was reported at Laramie.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
COOP Observer
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was measured four miles southeast of Laramie.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was measured one mile east-northeast of Laramie.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Eight inches of snow was measured one mile north of Laramie.

Winter Storm, Laramie Valley

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was reported at Laramie.

Winter Storm, South Laramie Range

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Twenty inches of snow was measured 20 miles west of Cheyenne.

Winter Storm, South Laramie Range

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Thirty inches of snow was measured 20 miles west-southwest of FE Warren AFB.

Winter Storm, South Laramie Range

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Fifteen inches of snow was reported 22 miles west of Cheyenne.

Winter Storm, South Laramie Range

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Eighteen inches of snow was reported three miles south of Vedauwoo.

Winter Storm, North Snowy Range Foothills

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

An observer at Elk Mountain measured 15 inches of snow.

Winter Storm, South Laramie Range

When
January 3, 3:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An observer four miles southeast of Buford measured 28.7 inches of snow.

Winter Storm, North Snowy Range Foothills

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Seventeen inches of snow was measured 18 miles south of Rock River.

Winter Storm, North Snowy Range Foothills

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Thirteen inches of snow was measured nine miles west-southwest of Rock River.

Winter Storm, Central Laramie Range and Southwest Platte County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Public
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Ten inches of snow was reported eight miles south of Wheatland.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was reported at FE Warren AFB.

Winter Storm, Central Laramie Range and Southwest Platte County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Public
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Eight inches of snow was reported 11 miles northwest of Chugwater.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was reported four miles west of Cheyenne.

Winter Storm, South Laramie Range Foothills

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Ten inches of snow was reported 15 miles northwest of Cheyenne.

Winter Storm, South Laramie Range Foothills

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Ten inches of snow was reported 10 miles northwest of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was reported one mile southwest of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was reported three miles south-southwest of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was reported one mile south of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was reported seven miles east of Cheyenne.

Winter Storm, Upper North Platte River Basin

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was reported at Saratoga.

Winter Storm, South Laramie Range Foothills

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A foot of snow was reported 19 miles northwest of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was reported seven miles north of Cheyenne.

Winter Storm, South Laramie Range Foothills

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Fourteen inches of snow was reported 14 miles west-northwest of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Ten inches of snow was measured at the NWS in Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Ten inches of snow was measured one mile northwest of Cheyenne.

Winter Storm, Southwest Carbon County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Southwest Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Dixon and Baggs.

Winter Storm, East Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
East Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was reported one mile west of Burns.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Ten inches of snow was measured five miles northeast of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was measured 10 miles north of Cheyenne.

Winter Storm, Upper North Platte River Basin

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

An observer at Encampment measured 21.5 inches of snow.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was measured two miles north-northeast of Cheyenne.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

An observer nine miles east of Cheyenne measured 7.5 inches of snow.

Winter Storm, Central Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was measured eight miles north of Cheyenne.

Winter Storm, Upper North Platte River Basin

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A foot of snow was measured three miles east-northeast of Saratoga.

Winter Storm, East Laramie County

When
January 4, 4:00 AM MST to January 5, 5:00 AM MST
Where
East Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was reported at Pine Bluffs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681261, 681262, 681263, 681264, 681265, 681266, 681267, 681271, 681273, 681277, 681278, 681283, 681284, 681286, 681287, 681291, 681309, 681310, 681497, 681499, 681500, 681507, 681508, 681511, 681516, 681535, 681542, 681303, 681307, 681501, 681502, 681503, 681504, 681505, 681509, 681510, 681512, 681513, 681514, 681515, and more.